Wisconsin, 2020

Hail in Wisconsin, April 7, 2020

April 7, 2020 · NWS MKX · 29 events in 6 counties and zones

Scattered thunderstorms developed along a cold front and produced very large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Scattered thunderstorms developed along a cold front and produced very large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 7, 2:02 PM CST, 39 minutes earlier.

Area forecast discussion, Apr 7, 2:02 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
302 PM CDT Tue Apr 7 2020

.SHORT TERM...

This afternoon through Wednesday night...Forecast confidence
medium to high.

A 1002 MB sfc low over MQT and Green Lake Counties will
move ewd to lower MI by 00Z. The HRRR and some of the
deterministic models have focused on convective initiation at the
triple point in east central WI around 21-22Z, and with
additional initiation along the cold front over far ern WI or Lake
MI. Some cells may also develop along the cold front once it
passes into nrn IL. The latest SPC mesoanalysis indicates the
weakest MLCIN over east central WI and nrn IL, suggesting the
model solutions are reasonable. This still supports isold to sct
development over the region in a short window from 21Z-01Z. If the
storms do occur and intensify quickly, a SVR storm could occur.
Afterward, the west to northwest winds behind the cold front will
become calm as a sfc ridge settles over srn WI by 12Z. Areas of
fog will be possible with relatively high dewpoints present and
good radiational cooling.

Another warm day is expected for Wed as swly winds and warm
advection will develop ahead of a strong polar front. High temps
of 60s to lower 70s are forecast followed by strong cold advection
and widespread showers during the middle afternoon into the early
evening hours. Brisk nwly winds and cold advection will then
prevail Wed nt.

.LONG TERM...

Thursday through Friday Night...Forecast confidence id Medium to
High...

Gusty west to northwest winds will continue into Thursday behind the
cold frontal passage, as a fairly tight pressure gradient and low
level mixing occurs. Could see gusts nearing 30 to 35 knots Thursday
afternoon, especially for area close to the lakefront. A few higher
gusts are not out of the question at this time, but models are
beginning to trend back a bit with the higher winds speeds for the
latest 12z model runs.

Also some light precip may be possible into Thursday morning/early
afternoon on the backside of the mid-week system. However,
confidence remains very low as the NAM,GFS,SREF, and ECMWF model
soundings all show a staunch dry layer developing in the low
levels from around 800mb to the surface in association with
subsidence from the approaching surface high through Thursday
afternoon. If any precip can overcome this dry low-levels, areas
of southern WI could potentially see some flurries and/or light
rain given 850mb temps below 0C and near freezing temps at the
surface.

Otherwise, expect cooler and drier conditions for the late half of
the week as a Canadian high builds southward across the Central
Plains Thursday into Friday. Daytime temps look to climb into the
40s both days while overnight temps fall into the upper 20s/low 30s
Thursday night and mid 30s by Friday. The surface high is then
expected to gradually slide east and weaken late Friday. Ahead of
the next system this weekend.

&&

.AVIATION(21Z TAFS)...Sct-bkn015-035 over south central WI will
move into se WI during the afternoon ahead of a weak cold front.
After the cold front passes, the low clouds will clear during the
early evening hours. Areas of fog with vsbys of 1-3SM BR will then
be possible during the early morning hours to a few hours beyond
sunrise. A strong cold front will then bring gusty west to
northwest winds and a period of showers to srn WI in the
afternoon. Areas of MVFR Cigs and Vsbys are expected during this
time.

&&

.MARINE...Low pressure of 29.6 inches will move from central WI to
lower MI this afternoon and evening. The low will drag a weak
cold front through, shifting the modest southerly winds over the
southern two thirds of the lake to west to northwesterly winds.
Areas of dense fog will persist at least into the evening, but
possibly into Wednesday. A Dense Fog Advisory is currently in
effect for the middle portion of Lake MI until 8 PM, but may need
to be extended later. A deepening low will move east across
Ontario for Wednesday into Thursday morning and will deepen to
29.2 inches. The deep low will sweep a strong cold front across
Lake Michigan by Wednesday evening. Strong northwest to west winds
will develop Wednesday night into Thursday behind the front. A
Gale Watch is in effect for all of Lake MI for Thursday and
Thursday night. A Small Craft Advisory will likely be needed from
Sheboygan to Winthrop Harbor from late Wednesday afternoon into
Thu nt for brisk west to northwest winds.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Gale Watch from Thursday morning through Friday morning for
     LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-
     868-870-872-874-876-878.

     Dense Fog Advisory until 8 PM CDT this evening for LMZ366-565-
     567-669-671-673-675-868-870-872-874-876.

&&

Tonight/Wednesday and Aviation/Marine...Gehring
Wednesday Night through Tuesday...Wagner
Hazardous weather outlook, Apr 7, 1:42 PM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
242 PM CDT Tue Apr 7 2020

WIZ046-047-051-052-056>060-062>072-081945-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
242 PM CDT Tue Apr 7 2020

This Hazardous Weather Outlook is for portions of east central Wisconsin,
south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

There are chances for thunderstorms later this afternoon and
evening. A few strong to severe storms are possible, mainly
southeast of a Darlington to Sheboygan line. Large hail and gusty
winds would be the main hazards with any stronger thunderstorms
that do develop. The best window for storms would be between 4 PM
and 8 PM CDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Gusty northwest winds are expected later Wednesday afternoon,
behind a cold front that will push through the region Wednesday.
Gusty winds are expected to linger into Thursday night with gusts
around 40 MPH possible Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected this afternoon and evening.

LMZ643>646-081945-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
242 PM CDT Tue Apr 7 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

There are chances for thunderstorms later this afternoon and
evening. A few strong to severe storms are possible. Large hail
and gusty winds would be the main hazards. The best window for
storms would be between 5 PM and 8 PM CDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Patchy dense fog may develop Wednesday morning across the
nearshore waters before the winds increase in the afternoon.

Gusty northwest winds are expected later Wednesday afternoon,
behind a strong cold front that will push through the region.
Gusty winds will linger through Thursday night. A Small Craft
Advisory will likely be needed by midday Wednesday with some gale
force gusts possible Thursday afternoon.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-081945-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
242 PM CDT Tue Apr 7 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Areas of dense marine fog are expected over portions of Lake
Michigan this afternoon and will likely continue into the early
evening hours. Thus, a marine Dense Fog Advisory is in effect
until this evening.

There are good chances for thunderstorms later this afternoon and
evening. A few strong to severe storms are possible, mainly over
the southern half of the lake. Large hail and gusty winds are the
main hazards. The best window for storms would be between 5 PM
and 10 PM CDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Gusty northwest winds are expected later Wednesday afternoon,
behind a cold front that will move across the lake Wednesday.
Stronger winds are expected for Thursday into Friday morning with
gale force gusts possible, especially Thursday afternoon/evening.
Thus, a Gale Watch is now in effect for the open waters of Lake
Michigan Thursday morning until Friday morning.

www.weather.gov/mkx

The radar

The Milwaukee radar (KMKX), 53 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

29 hail. Local standard time, as filed.

Hail, Washington

When
April 7, 2:41 PM CST
Where
Washington County, 0.5 mi W of Allenton
Measured
1 in hail
Reported by
Public
Coordinates
43.420, -88.340

Hail, Washington

When
April 7, 2:51 PM CST
Where
Washington County, 1.47 mi SSE of West Bend
Measured
0.75 in hail
Reported by
Public
Coordinates
43.400, -88.170

Hail, Washington

When
April 7, 2:52 PM CST
Where
Washington County, 0.5 mi E of Jackson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.320, -88.160

Hail, Washington

When
April 7, 2:52 PM CST
Where
Washington County, 1.38 mi N of Jackson
Measured
2.5 in hail
Reported by
Public
Coordinates
43.340, -88.170

Hail, Ozaukee

When
April 7, 2:58 PM CST
Where
Ozaukee County, Saukville
Measured
0.75 in hail
Reported by
Public
Coordinates
43.380, -87.930

Hail, Washington

When
April 7, 2:59 PM CST
Where
Washington County, 1.71 mi NE of Kirchhayn
Measured
2.5 in hail
Reported by
Public
Coordinates
43.320, -88.080

Hail, Ozaukee

When
April 7, 3:08 PM CST
Where
Ozaukee County, 1.47 mi SSE of Five Corners
Measured
1.75 in hail
Reported by
Public
Coordinates
43.300, -87.990

Hail, Ozaukee

When
April 7, 3:10 PM CST
Where
Ozaukee County, Cedarburg
Measured
2.75 in hail
Reported by
Social Media
Coordinates
43.280, -87.980

Hail, Ozaukee

When
April 7, 3:11 PM CST
Where
Ozaukee County, 0.69 mi S of Five Corners
Measured
1.25 in hail
Reported by
Public
Coordinates
43.310, -88.000

Hail, Ozaukee

When
April 7, 3:12 PM CST
Where
Ozaukee County, Saukville
Measured
0.75 in hail
Reported by
Public
Coordinates
43.380, -87.930

Hail, Ozaukee

When
April 7, 3:14 PM CST
Where
Ozaukee County, Grafton
Measured
2 in hail
Reported by
Public
Coordinates
43.320, -87.950

Hail, Ozaukee

When
April 7, 3:14 PM CST
Where
Ozaukee County, 0.5 mi W of Grafton
Measured
1 in hail
Reported by
Public
Coordinates
43.320, -87.960

Hail, Ozaukee

When
April 7, 3:15 PM CST
Where
Ozaukee County, 1.66 mi ESE of Grafton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.310, -87.920

Hail, Ozaukee

When
April 7, 3:22 PM CST
Where
Ozaukee County, 1.22 mi NE of Grafton
Measured
1.5 in hail
Reported by
Public
Coordinates
43.330, -87.930

Hail, Lafayette

When
April 7, 4:01 PM CST
Where
Lafayette County, 2.54 mi E of Elk Grove
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.670, -90.330

Hail, Lafayette

When
April 7, 4:14 PM CST
Where
Lafayette County, 2.57 mi NE of Darlington
Measured
1 in hail
Reported by
Public
Coordinates
42.710, -90.090

Hail, Waukesha

When
April 7, 4:19 PM CST
Where
Waukesha County, 2.02 mi E of Lannon
Measured
1 in hail
Reported by
Public
Coordinates
43.150, -88.130

Hail, Lafayette

When
April 7, 4:26 PM CST
Where
Lafayette County, 2.31 mi SSW of Darlington Arpt
Measured
2 in hail
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.620, -90.140

Hail damage to a squad car.

Hail, Milwaukee

When
April 7, 4:28 PM CST
Where
Milwaukee County, 0.86 mi NW of White Fish Bay
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.130, -87.930

Hail, Milwaukee

When
April 7, 4:30 PM CST
Where
Milwaukee County, 1.66 mi ENE of Wauwatosa
Measured
1 in hail
Reported by
Public
Coordinates
43.060, -87.920

Hail, Lafayette

When
April 7, 4:36 PM CST
Where
Lafayette County, Gratiot
Measured
2.5 in hail
Reported by
Public
Coordinates
42.580, -90.020

Hail, Lafayette

When
April 7, 4:54 PM CST
Where
Lafayette County, South Wayne
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.570, -89.880

Hail, Green

When
April 7, 4:58 PM CST
Where
Green County, 1.53 mi E of Browntown
Measured
1.75 in hail
Reported by
Public
Coordinates
42.580, -89.790

Hail, Green

When
April 7, 4:59 PM CST
Where
Green County, 1.53 mi E of Browntown
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.580, -89.790

Hail, Green

When
April 7, 5:04 PM CST
Where
Green County, 4.12 mi SW of Badger Arpt
Measured
3 in hail
Reported by
Public
Coordinates
42.540, -89.730

Hail, Green

When
April 7, 5:07 PM CST
Where
Green County, 1.47 mi SSW of Monroe
Measured
1.75 in hail
Reported by
Public
Coordinates
42.580, -89.640

Hail, Green

When
April 7, 5:09 PM CST
Where
Green County, 0.51 mi W of Monroe
Measured
1 in hail
Reported by
Public
Coordinates
42.600, -89.640

Hail, Green

When
April 7, 5:19 PM CST
Where
Green County, Clarno
Measured
2.5 in hail
Reported by
Public
Coordinates
42.520, -89.650

Hail, Green

When
April 7, 5:25 PM CST
Where
Green County, 1.23 mi SW of Clarno
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
42.510, -89.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875595, 875596, 875597, 875598, 875599, 875600, 875601, 875628, 875602, 875603, 875609, 875610, 875611, 875612, 875613, 875614, 875615, 875616, 875617, 875618, 875619, 875620, 875621, 875624, 875625, 875622, 875626, 875627, 875623.